Hail, Jasper
- When
- May 21, 8:57 PM CST
- Where
- Jasper County, 0.69 mi S of Chitwood
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.090, -94.550
Report of quarter size hail.
Scattered thunderstorms developed over southwest Missouri during the evening of May 21, 2025. Although most storms remained sub-severe, one thunderstorm reached severe limits, producing quarter size hail in Jasper County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Scattered thunderstorms developed over southwest Missouri during the evening of May 21, 2025. Although most storms remained sub-severe, one thunderstorm reached severe limits, producing quarter size hail in Jasper County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 21, 5:08 PM CST, 3 hours 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 608 PM CDT Wed May 21 2025 .KEY MESSAGES... - Marginal (1 of 5) to Slight (2 of 5) Risk for severe thunderstorms tonight south of Highway 160/60. Primary hazard will be hail up to the size of golf balls. - The pattern is continuing to look a bit soggy for Memorial Day Weekend with daily 60-80% rain chances and increasing model agreement for widespread rainfall accumulation. Isolated elevated hail-producing thunderstorms may also occur, with a Marginal (1 of 5) severe risk on Friday. && .SHORT TERM /THROUGH TONIGHT/... Issued at 315 PM CDT Wed May 21 2025 Current conditions: Deep low pressure has moved off to the east and currently resides over the Great Lakes region. Northwesterly flow behind the cold front is keeping temperatures quite mild with highs in the 70s today, near to slightly below normal for late May. A secondary front is set up right along the southern Missouri border, keeping high temperatures in the vicinity slightly warmer, near 80. Mostly sunny through the day with light winds. Tonight: Winds become light and variable and mid-level cloud cover begins to move in into the overnight, keeping low temperatures up in the 50s. Slight Risk for severe weather tonight: Southwesterly flow in the midlevels will help to pull Gulf moisture/instability into the area ahead of upper level shortwave energy that will pass over through the overnight. The HREF has shown an increasing amount of MUCAPE over SW MO with each previous run, but today's 12Z run has stayed consistent with amounts in the last 00Z run, with a max of about 1500 J/Kg to the SW decreasing to about 500 J/Kg in the Springfield area. The presence of scattered thunderstorms is consistent across the models, with a handful of strong UH tracks across our southernmost counties (stronger, potentially supercellular, storms). The upper level jet is maximized over our area, allowing for bulk shear values to far exceed the necessary values for strong storms. While the amount of instability appears sufficient, it is still the limiting factor in terms of storm coverage as well as hail potential. The Slight Risk is definitely driven by the potential for large hail, but it is a conditional risk. Whether storms will be capable of producing hail up to 2" or just some amount of small hail will depend on a combination of updraft speed and storm speed. Some models are indicating less instability than others, or instability over a shallower layer. Models are indicating differing inflow layers, which will impact storm speed and updraft intensity. The bottom line is that the environment has the potential to support large hail in these storms, but there are a couple of failure modes that may preclude that outcome. Regardless, severe hail appears possible in any decent updraft. Keep in mind that severe storm coverage is not expected to be extensive, though there may be sub- /marginally severe storms along the northern periphery of the stronger stuff that fires in the far southwest. Storms may fire as early as 7 p.m., when instability is highest. It appears to drop off quickly after that, though remaining high enough for storms to fire for several hours into the overnight. The more generous CAMs are pointing to the potential for storm activity to last until just before sunrise. Severity will decrease with time from convective initiation. Tomorrow: Dry and a few degrees cooler with the front well and truly through the area. Clouds will decrease throughout the day with northerly winds. Clear skies and light winds overnight allow for low temperatures to drop considerably, with 40s area-wide. && .LONG TERM /THURSDAY THROUGH WEDNESDAY/... Issued at 315 PM CDT Wed May 21 2025 The next area of focus will be the heavy rainfall potential this Memorial Day weekend as an upper level ridge slowly makes its way towards the region from the western CONUS. Surface cyclogenesis on the leeward side of the Rockies is expected to develop, with a surface cold front extending out to just south of our area and a nightly low level jet nosing overtop the front bringing consistent moisture transport. There's not a lot of change with the expectations of this system, with multiple rounds of widespread shower and thunderstorm chances (60-80% pops) through the weekend. The EFI continues to show values of 0.6-0.8 with a shift of tail for QPF across the area. That being said, the NBM 72-hour QPF probabilities are fairly similar to the previous forecast, and are the following: >0.50": 75-95% >1.00": 65-85% >2.00": 35-60% >4.00": 10-25% Soils are already saturated from the recent rainfall, and streamflows are already elevated, leading to concerns about flooding. WPC continues to highlight several days of excessive rainfall to account for this potential, with a Marginal (1 of 4) risk over much of the area on Friday, and a Slight (2 of 4) risk both Saturday and Sunday. In addition to the heavy rainfall potential, there's a Marginal (1 of 5) risk for severe thunderstorms on Friday for areas primarily along and west of Highway 65. With more elevated instability north of the front, the primary concern would be for elevated thunderstorms to bring large hail. Needless to say, Memorial Day weekend is going to be an active period, with daily chances for widespread showers and thunderstorms. Make sure to keep up with the forecast, especially if you're planning on participating in any outdoor activities, especially along rivers and creeks. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 605 PM CDT Wed May 21 2025 VFR conditions are expected through much of the 22/00z-23/00z forecast period. We will maintain a prob30 group for a northwest to southeast band of elevated convection that continues to be forecast by CAMS this evening into the overnight with mid level ceilings from around 6000-10000ft. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Nelson LONG TERM...Melto AVIATION...Lindenberg
Hazardous Weather Outlook National Weather Service Springfield MO 810 PM CDT Wed May 21 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 810 PM CDT Wed May 21 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Slight hail risk. Marginal thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... Scattered showers and thunderstorms will continue to develop this evening, generally along and south of Highways 60 and 160. A few isolated storms may become strong to severe with large hail up to the size of golf balls being the main hazard. Wind gusts up to 60 mph may also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Daily and nightly 50 to 70 percent rain and thunderstorm chances return for Memorial Day Weekend. There is potential for more widespread rainfall amounts across the Ozarks. There may also be a risk for marginally severe thunderstorms during this period. Currently, there is a Marginal Risk for severe hail Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Preliminary Local Storm Report
National Weather Service Springfield MO
413 PM CDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tornado 3 E Palo Pinto 38.39N 93.41W
05/19/2025 Benton MO NWS Storm Survey
NWS storm survey confirmed a tornado had
uprooted numerous trees and snapping others.
As the tornado curled northwest near the end
of its lifespan it damaged three barns and
down several power poles.
&&
SRPreliminary Local Storm Report
National Weather Service Springfield MO
514 PM CDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM Tornado 5 W Howes 37.72N 91.61W
05/19/2025 Dent MO NWS Storm Survey
NWS storm survey confirmed a tornado damaged
or destroyed outbuildings, downed power
lines and uprooted trees. Max winds were 85
MPH and width was 75 yards wide.
&&
SRPreliminary Local Storm Report
National Weather Service Springfield MO
520 PM CDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM Tornado 3 S Salem 37.61N 91.55W
05/19/2025 Dent MO Public
A tornado developed just south of Salem off
State Highway HH to the south of Salem and
lifted east of Salem just north of Highway
32. near County Road 4185. Numerous trees
were uprooted and barns were damaged. Max
winds were 78 mph winds and the width was
500 yards wide.
&&
SRPreliminary Local Storm Report
National Weather Service Springfield MO
525 PM CDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Tornado 2 ENE Darien 37.53N 91.56W
05/19/2025 Dent MO NWS Storm Survey
A short lived tornado damaged a barn and
uprooted trees along and east of Highway Z
to the west of Custer. This tornado may
extend northeast depending on further
reports.
&&
SRSpecial Weather Statement National Weather Service Springfield MO 829 PM CDT Wed May 21 2025 MOZ093-094-102-220200- Barry MO-Newton MO-Lawrence MO- 829 PM CDT Wed May 21 2025 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NEWTON... NORTHWESTERN BARRY AND SOUTHWESTERN LAWRENCE COUNTIES THROUGH 900 PM CDT... At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near Pierce City, or 9 miles west of Monett, moving southeast at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Monett, Pierce City, Purdy, Exeter, Wheaton, Butterfield, Fairview, Newtonia, Pioneer, Wentworth, Ritchey, and Mcdowell. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3692 9423 3705 9408 3685 9372 3665 9395 TIME...MOT...LOC 0129Z 312DEG 22KT 3694 9409 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Lindenberg
Preliminary Local Storm Report
National Weather Service Springfield MO
957 PM CDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM Hail 2 NNE Iron Gates 37.09N 94.55W
05/21/2025 M1.00 Inch Jasper MO Broadcast Media
&&
FEHThe Springfield radar (KSGF), 103 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
1 hail. Local standard time, as filed.
Report of quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261052.